Ask the Doctors April 2011 Issue

Ask The Doctors: April 2011

I recently had complicated retina surgery and was taken off warfarin for five days prior to the operation. After the surgery, I was back on warfarin that evening. A few days later a blood clot reached the right side of my brain and I have been left with some numbness and coldness on my left side. Is there is a more conservative alternative to completely coming off warfarin?

Patients with atrial fibrillation taking Coumadin face numerous challenges. The first is simply keeping the prothrombin time (PT) or International Normalized Ratio (INR) in the therapeutic range, usually between 2 and 3. Initially, it can take weeks or even months to determine the proper dosing regimen. Then, the best-laid plans can be thrown off by seemingly innocuous dietary changes. And sometimes a very high or "supratherapeutic" INR can elevate risk of hemorrhage. When most surgeries or other invasive procedures are performed, the effects of warfarin must be allowed to wear off, or the possibility of bleeding complications skyrockets. Your unfortunate experience illuminates the flipside of this issue: Stopping warfarin can increase one’s risk of blood clot formation and stroke. Although the estimated risk of stroke over a one-week period is quite low—anywhere from 0.1 to 0.4 percent depending upon individual patient factors—the potential outcome clearly can be severe.

A more cautious approach to the period off anticoagulation is to "bridge" the patient with an injectable blood-thinner, enoxaparin (Lovenox). After stopping warfarin, shots of enoxaparin are given twice daily under the skin. Enoxaparin is held the morning of surgery, then restarted again that evening, usually along with warfarin. Afterwards, warfarin is continued until enoxaparin has raised the INR back into the therapeutic range. Individuals with kidney disease may not be able to receive enoxaparin, since its effects are unpredictable in such persons. Occasionally, one may instead need to be admitted to the hospital for an intravenous heparin drip. A thoughtful discussion with your doctor should identify the best options for peri-operative management.

My doctor advised me to go on a low-sodium diet, hoping it would help bring down my blood pressure (BP). But after six months, there was no change. Is it possible that some people’s BP is affected by salt/sodium and others are not?

You bring up an excellent point which is very relevant to current treatment of high BP, or hypertension (HTN). At our present state of knowledge, multiple biological systems interact in complex ways to control BP. In response to your query, salt does not physically damage the cardiovascular system. Rather, some people’s bodies tend to "hold on" to sodium more avidly than others. Since sodium and water travel together, sodium retention also boosts the amount of water present. And like water balloons used for pranks (please excuse the analogy), we know that the more water they’re filled with, the higher the pressure inside. High BP related to avid sodium retention is generally well-treated by dietary salt reduction, and by diuretics such as hydrochorothiazide.

Another important mechanism is the renin-angiotensin-aldosterone system (RAAS), which involves hormones from the kidneys, liver, lungs, and adrenal glands. It helps maintain BP during periods of severe dehydration or bleeding. But in some people the RAAS is chronically overactive, driving abnormally high BP levels. Drugs like angiotensin-converting enzyme inhibitors and angiotensin receptor blockers lower BP by interrupting the RAAS. In your case, such agents may prove useful. Bear in mind that HTN is a complex disorder controlled by many factors, including stress, the nervous system, overweight, obstructive sleep apnea, and innumerable as-yet unidentified genes. Effective treatment often takes time and patience on the part of both patient and physician. (For more information on sodium and BP see article in this issue.)